Montana, 2006

Blizzard in Montana, March 18 to 20, 2006

March 18 to 20, 2006 · NWS GGW · 3 events in 3 counties and zones

3 blizzard, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 18, 2:44 PM MST, 16 minutes earlier.

Area forecast discussion, Mar 18, 2:44 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
244 PM MST SAT MAR 18 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
GFS AND NAM COMING INTO BETTER AGREEMENT WITH STORM SYSTEM OVER
GREAT BASIN. DEEP TROUGH OVER WESTERN CONUS GRADUALLY SHIFTS
INLAND THROUGH PERIOD...BECOMING A BROAD AND RATHER DIFFUSE LARGE
SCALE CLOSED LOW OVER GREAT BASIN WITH SEVERAL WEAK LOWS ROTATING
WITHIN LARGER SCALE CLOSED LOW BY DAY MONDAY. INVERTED TROUGH
CURRENTLY EXTENDS NORTH FROM GREAT BASIN...THEN INVERTED TROUGH
SLOWLY RETROGRADES INTO NORTHERN ROCKIES LATE SUNDAY AND MONDAY AS
SURFACE LOW MOVES INTO SOUTHERN PLAINS AND CANADIAN HIGH NOSES
INTO WESTERN GREAT LAKES. EXPECT PROLONGED PERIOD OF SNOWFALL...
BUT NOT CURRENTLY EXPECTING HEAVY SNOWFALL RATES ANY PARTICULAR
PERIOD. OVERALL PATTERN HAS SHOWN ONLY SUBTLE CHANGES DURING PAST
SEVERAL MODEL CYCLES...HENCE MAIN CHANGE TO FORECAST IS TO
INCREASE SNOWFALL INTO ADVISORY RANGE MOST ZONES...INTO WARNING
RANGE FOR SOUTHEAST ZONES. EAST WIND WILL CONTINUE TO BE CHIEF
PLAYER IN FORECAST...ESPECIALLY FOR SOUTHEAST ZONES. SNOWFALL
WITHIN SNOW ADVISORY RANGE FOR WESTERN ZONES...BUT DO NOT EXPECT
WIDESPREAD STRONG WINDS THESE ZONES...HENCE ONLY SNOW ADVISORY.
BROAD PORTION OF CENTRAL AND NORTHEAST CWA EXPECTED TO SEE BOTH
ADVISORY CRITERIA SNOWFALL...4 TO 6 INCHES...FOR 36 TO 48 HR EVENT
...BUT WILL ALSO SEE STRONG EAST WIND TO CREATE AREAS OF BLOWING
SNOW. EXPECT ENOUGH SNOW...BLOWING SNOW...AND REDUCED VISIBILITIES
TO WARRANT A WINTER STORM WARNING OVER SOUTHEAST ZONES. SNOWFALL
AMOUNTS APPEAR MARGINAL FOR WARNING...ABOUT 8 INCHES FOR 48 HR
EVENT...OVER SOUTHEAST ZONES...BUT STRONG WINDS WILL CREATE HAZARDOUS
TRAVEL CONDITIONS. BEST CHANCE FOR WARNING CRITERIA SNOW ACCUMULATIONS
EXPECTED IN HIGHER TERRAIN OF BIG SHEEP MOUNTAINS OF PRAIRIE/DAWSON
COUNTIES...AND HIGHER TERRAIN OF WIBAUX COUNTY. GIVEN INTERSTATE
HIGHWAY PASSES THROUGH THESE COUNTIES...PREFER TO ERR BY ISSUING
WARNING THAT MAY NOT QUITE OFFICIALLY VERIFY. STORM SYSTEM EXPECTED
TO GRADUALLY WEAKEN AND SNOWFALL DIMINISH LATE SUNDAY NIGHT AND
THROUGH MONDAY...WITH POPS REMAINING IN LIKELY RANGE SOUTHEAST BUT
ACCUMULATIONS DWINDLING. TEMPERATURES EXPECTED TO REMAIN IN LIMITED
RANGE DUE TO DENSE CLOUDCOVER.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
NO SIGNIFICANT CHANGES IN THE MODELS WITH THEIR 12Z RUNS TODAY
COMPARED TO THE 00Z RUNS. MODELS REMAIN IN GOOD AGREEMENT WITH
BLOCKING PATTERN DOMINATING THE UPPER FLOW THROUGH THE WEEK. UPPER
RIDGE OVER THE DAKOTA EARLY IN THE WEEK IS FORECASTED TO BREAK
DOWN ON WEDNESDAY. UPPER LOW WILL DROP SOUTH OUT OF ALASKA ON
WEDNESDAY AND SETTLE OFF THE WASHINGTON COAST ON THURSDAY. AN UPPER
RIDGE WILL BUILD OVER THE NORTHERN ROCKIES LATE IN THE WEEK WHICH
SHOULD BRING A WARMING TREND TO EASTERN MONTANA BY NEXT WEEKEND.
STATIONARY SURFACE HIGH OVER MANITOBA WILL KEEP SURFACE WINDS FROM
THE EAST MOST OF THE WEEK WHICH WILL KEEP TEMPERATURES BELOW
NORMAL. ALSO...LINGERING SNOW COVER WILL HELP TO HOLD DOWN
TEMPERATURES. MADE ONLY MINOR COORDINATION TWEAKS TO THE GOING
FORECAST. FORRESTER

&&

.AVIATION...
SNOW WILL OVERSPREAD THE REGION THIS EVENING AND CONTINUE THROUGH
SUNDAY NIGHT. STRONG EAST WINDS WILL CONTINUE THROUGH THE PERIOD. LOOK
FOR REDUCED CEILINGS AND VISIBILITIES IN SNOW AND BLOWING SNOW.
CONDITIONS WILL VARY FROM MVFR TO LIFR DEPENDING ON HOW HEAVY THE
SNOW AND/OR BLOWING SNOW IS AT ANY GIVEN TIME. GFF

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY UNTIL 4 AM MST MONDAY FOR CENTRAL
AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-GARFIELD-
MCCONE-RICHLAND-NORTHERN VALLEY-EASTERN ROOSEVELT.

SNOW ADVISORY UNTIL 4 AM MST MONDAY FOR CENTRAL AND SOUTHEAST
PHILLIPS-PETROLEUM-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS.

WINTER STORM WARNING UNTIL 4 AM MST MONDAY FOR DAWSON-PRAIRIE-
WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 18, 2:56 PM MST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
256 PM MST SAT MAR 18 2006

MTZ016>027-059>062-191300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
256 PM MST SAT MAR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FROM 5 PM TODAY THROUGH
4 AM MONDAY FOR DAWSON...PRAIRIE AND WIBAUX COUNTIES. A SNOW AND
BLOWING SNOW ADVISORY IS IN EFFECT FROM 5 PM TODAY THROUGH 4 AM
MONDAY FOR RICHLAND...MCCONE...ROOSEVELT...DANIELS...SHERIDAN...
VALLEY AND GARFIELD COUNTIES. A SNOW ADVISORY IS IN EFFECT FROM 5
PM TODAY THROUGH 4 AM MONDAY FOR PETROLEUM AND PHILLIPS COUNTIES.
LOOK FOR SNOW WITH AREAS OF BLOWING SNOW ACROSS ALL OF NORTHEAST
MONTANA TONIGHT THROUGH SUNDAY NIGHT. FOR MORE INFORMATION REFER
TO GTFWSWGGW OR WWUS45 KGGW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WITH AREAS OF BLOWING SNOW WILL AFFECT ALL OF NORTHEAST
MONTANA THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Prairie

When
March 18, 3:00 PM MST to March 20, 9:00 AM MST
Where
Prairie forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Blizzard, Wibaux

When
March 18, 3:00 PM MST to March 20, 9:00 AM MST
Where
Wibaux forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Blizzard, Dawson

When
March 18, 3:00 PM MST to March 20, 9:00 AM MST
Where
Dawson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Blizzard conditions affected a portion of northeast Montana. The storm was slow moving and tracked from the Great Basin into the central Plains. Snowfall amounts ranged from 6 to 8 inches across the areas that observed blizzard conditions. The snowfall was accompanied by east to southeast wind of 20 to 40 mph with stronger gusts. The strong wind produced considerable blowing and drifting snow. As the strong wind lasted for 36 to 48 hours, it caused a prolonged period of reduced visibility to less than a quarter of a mile and poor road conditions due to the extensive blowing and drifting snow. Several areas reported snowdrifts of 2 to 4 feet, and a few spots in the Big Sheep Mountains had snowdrifts over 6 feet deep. Whiteout conditions were reported at times in Wibaux and Richland Counties, as well across the Big Sheep Mountains. Heavier snowfall amounts include:Terry (Prairie County): 8 inches with drifts 2 feet deep10 S Lindsay (Dawson County): drifts 5 feet deep

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497669, 5497670, 5497744.